Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 102, NWS Melbourne, FL

August 23, 2011Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 23, 2011, 2:19 PM EDT for Brevard County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2011, 2:19 PM EDT (18:19 UTC)
Expired
Aug 23, 2011, 3:00 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 10 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WUUS52 KMLB 231819
SVRMLB
FLC009-231915-
/O.NEW.KMLB.SV.W.0102.110823T1819Z-110823T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
219 PM EDT TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREVARD COUNTY IN FLORIDA

* UNTIL 315 PM EDT.

* AT 217 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
OF 60 MPH.  THIS STORM WAS LOCATED NEAR VIERA...AND MOVING SOUTHEAST 
AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  SUNTREE...PATRICK AIRFORCE BASE...SATELLITE BEACH AND INDIAN   
HARBOUR BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

NATIONAL WEATHER SERVICE METEOROLOGISTS ALSO DETECTED SOME WEAK
ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR
ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2811 8059 2813 8061 2811 8062 2810 8077
      2830 8081 2833 8065 2831 8064 2830 8066
      2822 8063 2826 8062 2821 8059 2812 8057
TIME...MOT...LOC 1819Z 318DEG 6KT 2824 8072

$$


KELLY
2 follow-up statements
429 
WWUS52 KMLB 231850
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT TUE AUG 23 2011

FLC009-231915-
/O.CON.KMLB.SV.W.0102.000000T0000Z-110823T1915Z/
BREVARD-
250 PM EDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT 
FOR A SMALL AREA OF SOUTHERN BREVARD COUNTY...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PALM SHORES...OR 6
MILES WEST OF SATELLITE BEACH...MOVING SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAU 
GALLIE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE METEOROLOGISTS ALSO DETECTED WEAK ROTATION
WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

&&

LAT...LON 2824 8076 2822 8067 2813 8063 2811 8062
      2810 8077
TIME...MOT...LOC 1849Z 338DEG 8KT 2817 8069

$$


KELLY
196 
WWUS52 KMLB 231900
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT TUE AUG 23 2011

FLC009-231910-
/O.CAN.KMLB.SV.W.0102.000000T0000Z-110823T1915Z/
BREVARD-
300 PM EDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR BREVARD COUNTY IS CANCELLED...

THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A
RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN AND
DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2824 8076 2822 8067 2813 8063 2811 8062
      2810 8077
TIME...MOT...LOC 1900Z 338DEG 8KT 2815 8068

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:00 AM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 23, 9:00 AM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
900 AM EDT TUE AUG 23 2011

.DISCUSSION...

...IRENE TO CREATE AT LEAST A SIGNIFICANT MARINE IMPACT LATE THIS
WEEK...

CURRENT-TONIGHT...WEAK SURFACE TROUGH STILL FORECAST TO DROP INTO
NORTHEAST FLORIDA DURING THE DAY BECOMING DIFFUSE LATER TONIGHT.
EXPECT MOISTURE CONVERGENCE ALONG AND AHEAD OF THIS FEATURE. WEAK
VORTICITY MAXIMA WILL DROP SOUTHWARD ENHANCING CONVECTION LATER IN
THE DAY. WHILE WARMER TEMPERATURES REMAIN ALOFT WILL STILL KEEP
HIGHEST POPS (40 PERCENT) ACROSS THE NORTH AND OVER THE INTERIOR AND
TAPER BACK TO 20 TO 30 PERCENT CLOSER TOWARDS THE COAST SOUTH OF
NORTH BREVARD COUNTY. WITH A WEAK SURFACE RIDGE REMAINING OVER THE
CENTRAL PENINSULA AND FAIRLY LIGHT WINDS THE EAST COAST SEA BREEZE
WILL FORM LATE THIS MORNING AND EARLY AFTERNOON MOVING STEADILY
INLAND THROUGH THE DAY. THIS WILL PROMOTE AN ONSHORE FLOW BY EARLY
AFTERNOON FROM THE COAST INLAND.

(PREVIOUS)...FOR TONIGHT WE WILL TRANSITION INTO AN ONSHORE FLOW
PATTERN AS THE SURFACE BOUNDARY WASHES OUT AND GRADIENT SLOWLY
TIGHTENS BETWEEN RIDGE TO OUR NORTH AND IRENE TO OUR SOUTHEAST. THE
AIR MASS WILL BE MOIST SO EXPECT SOME ATLANTIC CONVECTION TO PUSH
INTO THE COAST...AND HAVE SCATTERED POPS OVER THE OCEAN AND SLIGHT
CHANCE OVERNIGHT ALONG THE COAST.

&&

.AVIATION...THERE IS A SLIGHT CHANCE FOR SHOWERS KLEE-KSFB-KDAB LATE
THIS MORNING. SCATTERED AFTERNOON-EARLY EVENING SHOWERS/STORMS
EXPECTED TO AFFECT THE NORTH INTERIOR TERMINALS AND WILL PROBABLY BE
AT LEAST IN THE VICINITY OF KDAB TOO.

&&

.MARINE...TODAY...WEAK SURFACE RIDGE FORECAST TO REMAIN ACROSS THE
AREA THROUGH THE PERIOD. WSW WINDS AROUND 10 KTS AWAY FROM THE COAST
THIS MORNING SHOULD TRANSITION TO E/ESE THIS AFTERNOON. A WEAK
SURFACE TROUGH ACROSS NORTHEAST FLORIDA WILL PROVIDE A FOCUS FOR
SHOWERS/STORMS...MAINLY NORTH.

TONIGHT...HURRICANE IRENE WILL MOVE NORTHWEST TOWARDS THE SOUTHERN
BAHAMAS OVERNIGHT. E/ESE WINDS MAY PICK UP TO 10-15 KNOTS LATE.
MOISTURE WILL BE HIGH ENOUGH FOR ISOLATED TO SCATTERED
SHOWERS/STORMS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SEDLOCK
Hazardous weather outlook, Aug 23, 9:47 AM EDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
947 AM EDT TUE AUG 23 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-231900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
947 AM EDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A WEAK SURFACE TROUGH SETTLING INTO NORTHEAST FLORIDA SHOULD
ENHANCE MOISTURE CONVERGENCE NEAR AND NORTHWEST OF INTERSTATE 4
TODAY. SCATTERED SLOW MOVING STORMS ARE EXPECTED DURING THE
AFTERNOON AS BOUNDARY INTERACTIONS OCCUR.

SLIGHTLY LOWER MOISTURE IS FORECAST SOUTHWARD TO OKEECHOBEE AND
THE TREASURE COAST...BUT SCATTERED STORMS ARE STILL EXPECTED
ALONG THE INLAND MOVING SEA BREEZE BOUNDARY.

THE MAIN HAZARD WILL BE FREQUENT LIGHTNING STRIKES AND WIND GUSTS
UP TO 40 MPH IN ISOLATED STRONG STORMS.

.FLOOD IMPACT...
SLOW STORM MOTION WILL RESULT IN LOCAL 2 TO 3 INCH
DOWNPOURS...LEADING TO PONDING OF WATER ON LOCAL ROADWAYS AND
OTHER POORLY DRAINED AREAS. THESE PROBLEMS WILL BE AGGRAVATED IN
AREAS THAT HAVE RECEIVED HEAVY RAINFALL OVER THE THE PAST FEW
DAYS.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED ATLANTIC STORMS OVER THE GULF STREAM THIS MORNING WILL
DIMINISH AS THE EAST COAST SEA BREEZE DEVELOPS. THE GREATEST
COVERAGE OF AFTERNOON STORMS WILL OCCUR NEAR AND NORTHWEST OF
INTERSTATE 4 AS NUMEROUS BOUNDARIES INTERACT DURING THE AFTERNOON.
STORM MOTION WILL BE SLOW...WITH POSSIBLY A SLIGHT SOUTHWARD
DRIFT. FREQUENT LIGHTNING STRIKES AND GUSTY WINDS 30 TO 35 KNOTS
WILL OCCUR WITH ISOLATED STRONG STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
INCREASING ONSHORE FLOW AND SWELLS WILL OCCUR LATE WEDNESDAY AS
HURRICANE IRENE MOVES THROUGH THE CENTRAL BAHAMAS. THIS WILL LEAD
TO DETERIORATING BOATING CONDITIONS AND AN INCREASED RIP CURRENT
RISK.

IRENE IS FORECAST TO BE A LARGE AND POWERFUL CATEGORY 4 HURRICANE
AS IT PASSES ABOUT 150 MILES EAST OF THE COAST ON THURSDAY. THIS
WOULD PRODUCE HURRICANE CONDITIONS OVER PORTIONS OF THE COASTAL
WATERS AND TROPICAL STORM FORCE WIND GUSTS OVER MUCH OF EAST
CENTRAL FLORIDA. SIGNIFICANT BEACH EROSION AND DANGEROUS SURF WILL
OCCUR AS IRENE PASSES TO OUR EAST.

THOUGH THE CURRENT TRACK KEEPS THE CENTER OF IRENE WELL
OFFSHORE...YOU SHOULD STILL REMAIN AWARE OF THIS LARGE HURRICANE
AND BE PREPARED FOR TROPICAL STORM CONDITIONS STARTING LATE
THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON. .

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LASCODY/MOSES

In the hours before

Special weather statement, Aug 23, 1:03 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
103 PM EDT TUE AUG 23 2011

FLZ045>047-053-141-147-231830-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD COUNTY-
103 PM EDT TUE AUG 23 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHERN BREVARD COUNTY...
SOUTHEASTERN ORANGE COUNTY...NORTHEASTERN OSCEOLA COUNTY...EASTERN
SEMINOLE COUNTY...SOUTHEASTERN VOLUSIA COUNTY...

* UNTIL 230 PM EDT.

AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER MIMS...
MOVING SOUTH AT 5 MPH.

ADDITIONAL STRONG STORMS WILL BE POSSIBLE IN THIS AREA AS A STRONG
OUTFLOW BOUNDARY WITH WINDS OF 40 TO 45 MPH MOVES ONTO THE COAST
NORTH OF CAPE CANAVERAL.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. TORRENTIAL
RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS
AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LAT...LON 2908 8093 2907 8090 2874 8069 2859 8057
      2846 8052 2838 8059 2822 8060 2821 8062
      2828 8061 2831 8065 2829 8066 2821 8063
      2822 8066 2821 8066 2817 8087 2883 8111
      2882 8107 2904 8119 2912 8095
TIME...MOT...LOC 1702Z 347DEG 5KT 2869 8086

MOSES
Local storm report, Aug 23, 1:36 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
136 PM EDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND GST     2 SSW MERRITT ISLAND WI 28.62N 80.72W
08/23/2011  M44 MPH          BREVARD            FL   OTHER FEDERAL

            39A SHUTTLE LAUNCH PAD MEASURED WIND OF 33G38 KT/38G44
            MPH AT 60 FEET.

0114 PM     TSTM WND GST     3 E HAULOVER CANAL      28.74N 80.70W
08/23/2011  M44 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER NUMBER 0019 MEASURED WIND 32G38 KT/37G44 MPH
            AT 54 FEET.

&&

JRC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:46 PM EDTSpecial Marine WarningMLB119 min
Aug 23, 1:03 PM EDTSpecial Weather StatementMLBBrevard87 min
Aug 23, 2:26 PM EDTSpecial Weather StatementMLBIndian River64 min
Aug 23, 2:27 PM EDTAreal Flood AdvisoryMLBBrevard2 hr
Aug 23, 2:35 PM EDTSpecial Weather StatementMLBOrange55 min
Aug 23, 3:11 PM EDTSevere Thunderstorm WarningMLBLake, Orange, Seminole, Volusia38 min
Aug 23, 3:21 PM EDTSpecial Weather StatementMLBMartin, Okeechobee54 min
Aug 23, 3:27 PM EDTSpecial Weather StatementMLBBrevard48 min
Aug 23, 3:42 PM EDTAreal Flood AdvisoryMLBLake2 hr
Aug 23, 3:57 PM EDTAreal Flood AdvisoryMLBMartin93 min
Aug 23, 4:03 PM EDTSpecial Weather StatementMLBLake57 min
Aug 23, 4:30 PM EDTSpecial Weather StatementMLBLake45 min
Aug 23, 4:38 PM EDTSpecial Weather StatementMLBOkeechobee52 min
Aug 23, 5:06 PM EDTTropical Storm WatchMLB39 hr
Aug 23, 6:29 PM EDTHurricane Local StatementMLBVolusia68 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.